Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 18, 2018, 12:54 AM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2018, 12:54 AM EDT (04:54 UTC)
- Expired
- Mar 18, 2018, 1:14 AM EDT
- In force
- 20 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WUUS52 KRAH 180454
SVRRAH
NCC065-195-180530-
/O.NEW.KRAH.SV.W.0006.180318T0454Z-180318T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1254 AM EDT SUN MAR 18 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Edgecombe County in central North Carolina...
Wilson County in central North Carolina...
* Until 130 AM EDT
* At 1254 AM EDT, severe thunderstorms were located along a line
extending from 9 miles west of Scotland Neck to Tarboro to 7 miles
southeast of Elm City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Pinetops, Lucama,
Stantonsburg, Black Creek, Macclesfield and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3576 7752 3557 7782 3559 7782 3558 7794
3560 7809 3570 7801 3583 7782 3596 7770
3608 7765 3608 7753 3606 7754 3604 7753
3604 7747 3600 7743 3600 7741 3590 7734
TIME...MOT...LOC 0454Z 285DEG 45KT 3609 7758 3593 7758 3572 7778
HAIL...1.00IN
WIND...60MPH
$$
771 follow-up statement
789
WWUS52 KRAH 180514
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
114 AM EDT SUN MAR 18 2018
NCC065-195-180524-
/O.CAN.KRAH.SV.W.0006.000000T0000Z-180318T0530Z/
Edgecombe NC-Wilson NC-
114 AM EDT SUN MAR 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE AND WILSON COUNTIES
IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3576 7752 3557 7782 3559 7782 3558 7794
3560 7809 3570 7801 3583 7782 3596 7770
3608 7765 3608 7753 3606 7754 3604 7753
3604 7747 3600 7743 3600 7741 3590 7734
TIME...MOT...LOC 0512Z 285DEG 45KT 3603 7730 3587 7730 3566 7750
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 9:40 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 17, 9:40 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 940 PM EDT Sat Mar 17 2018 .SYNOPSIS... An area of low pressure will cross central NC tonight. Cool high pressure will build into the region Sunday, then drift offshore by early Monday. A series of low pressure systems will affect our area Monday through Wednesday, causing a period of unsettled weather. && .NEAR TERM /TONIGHT/... As of 940 PM Saturday... Besides some adjustments to the PoP forecast, little change required to the other weather parameters through the overnight. 00Z sounding from GSO depicts a decent instability layer aloft with mid level lapse rates between 7-7.5 deg C/km. Also, the lowest 5k ft of the atmosphere still appears rather stable. Thus, the bulk of the scattered convection that will cross central NC late this evening/overnight should main mostly elevated. This will limit the potential for strong/damaging wind gusts, though a low freezing level (a little over 8k ft per GSO sounding) will support the development of hail in any updrafts able to persist more than 20-30 minutes. Bulk shear still very impressive, so conditions still support for the potential for organized storms but the stable near sfc layer will likely mitigate the wind threat. Still appears that the highest coverage of showers/storms will remain in vicinity of a sfc-925mb boundary draped west-to-east along the NC/VA border, dipping southward through the northern coastal plain. Currently appears that coverage across the southern half of the forecast area will be no worse than 30-40 percent. Mild evening in progress with temperatures in the 50s-lower 60s. With the passage of the showers/storms, temperatures across the north should slide into the 40s with upper 30s probable by morning across the northern coastal plain. Overnight temperatures across the south will generally be near 50-lower 50s. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... Sun will break out during the morning with cool and dry advection underway early Sunday in northeast flow as high pressure scoots across the Ohio Valley and pushes down the Atlantic coast. Highs will benefit from insolation, reaching the upper 50s to lower 60s. The tranquility will be short-lived, however, as the high moves offshore quickly, allowing for southwest return flow ahead of our next system, which will begin to spread increasing cloudiness across the area by late Sunday night, with a chance of light rain in the southwest Piedmont by morning. Lows will be cooler in the northeast Sunday night, mid 30s, while cloudiness and earlier onset of return flow will limit the diurnal fall to the mid 40s in the west. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 410 PM Saturday... Confidence is increasing regarding two episodes of precipitation across cntl NC early to mid week, including some wintry precipitation Tue night-Wed, in a somewhat similar fashion as last Mon. A progressive trough aloft now over the Intermountain West will evolve into a closed mid-upr low east of the cntl Rockies by Sun night, then get sheared/crushed as it migrates through confluent flow around the base of a negative height anomaly over sern Canada, to the middle Atlantic coast by Tue. This trough will support Miller "Type B" cyclogenesis along the srn fringe of a cold air damming high anchored by the confluence aloft, with an associated wave of low pressure likely to deepen while tracking the srn Piedmont to the srn-cntl Coastal Plain Mon night. The result will be lowering overcast on Mon, with an increasing probability of rain from sw to ne with time on Mon, and a subsequent likely to categorical probability of rain/showers Mon night, with nrn (climatologically- favored) counties likely to remain in a cooler and more stable wedge air mass, while srn ones experience milder and slightly unstable conditions, with an associated slight chance of thunder Mon night. Elevated thunder will be possible as far north as roughly the HWY 64 corridor. Thereafter, medium range guidance solutions are similar to those of 24 hours ago, which had trended toward a deeper and more srn solution regarding a trailing shortwave trough rotating through the base of the l/w ern U.S. trough - a pattern very similar to that of last Sun night-Mon. Such a scenario would favor the development of a mid level deformation precipitation band over the srn and s-cntl Appalachians and subsequent enewd migration across the srn middle Atlantic states Tue night-Wed, on the nw side of a developing surface cyclone over and offshore of SC. Given this stable signal in model guidance, the dominant large scale pattern described in recent days that will favor a srn storm track, and the (overnight Tue-Wed) timing of the deformation band, it appears increasingly probable that portions of at least the nrn Piedmont and nrn Coastal plain will experience a period of wintry precipitation. Similar to the last event, partial thicknesses/deep layer thermodynamic profiles will trend sufficiently cold for snow aloft, with the primary inhibiting factor being a slightly above freezing boundary layer. With that in mind, and also similar to the last event, melting of snow and associated cooling of the boundary layer --to freezing-- would likely occur when the heavier precipitation rates occur, and/or when insolation will be at a minimum late Tue night-early Wed. As such, a light accumulation of snow will be possible, though it is far too early to determine any specific amounts or details. A drying and clearing trend will commence as the ern U.S. trough gradually relaxes and lifts away through the end of the week. Temperatures will consequently gradually modify, though still below average, and with freezing conditions probable Fri and Sat mornings. The next weather system will migrate east and spread a chance of rain east of the Appalachians next weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 835 PM Saturday... 24 Hour TAF Period: An area of low pressure is expected to track across central NC late this evening/early Sunday morning along a stalled surface boundary. This will result in scattered showers and storms across the area, generally in the 02-08Z time frame from north/west to south/east. Lightning, strong gusty winds, and hail will accompany the strongest convection. Behind the cluster of showers and storms and accompanying surface low, expect the surface front to shift back southward, with IFR/MVFR cigs quickly developing in its wake. Cigs will be slow to lift Sunday morning, with VFR conditions expected to return by mid to late morning at most sites, with MVFR cigs possibly lingering into the early afternoon at KFAY. Afterwards, VFR conditions are expected to prevail for the remainder of the 24 hour TAF period as surface high pressure settles into the region. Outlook: Another threat of sub-VFR conditions will arrive on Monday, with the sub-VFR threat persisting into the middle of next week as a series of disturbances passes overhead. Confidence is not high regarding timing of these disturbances, so aviation interests should check back for the latest thinking. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...mlm LONG TERM...MWS AVIATION...BSD/mlm
Hazardous weather outlook, Mar 17, 4:45 PM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 445 PM EDT Sat Mar 17 2018 NCZ007>010-021>026-038>041-182045- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake- 445 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this evening, mainly between 700 PM and midnight. The primary threats will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A low pressure system will result in a chance rain and snow Tuesday night into Wednesday. While confidence in details remains low, a light accumulation will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary between 7 PM and midnight tonight. NCZ011-027-028-042-043-076>078-088-089-182045- Halifax-Nash-Edgecombe-Johnston-Wilson-Lee-Harnett-Wayne-Cumberland- Sampson- 445 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms early tonight, mainly between 1000 PM and 300 AM. The primary threats will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary early tonight, after 9 or 10 PM. NCZ073>075-083>086-182045- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke- 445 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. While most of the storms will be north of the area, a few storms will be possible tonight, mainly between 10 PM and 3 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 17, 10:05 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1005 PM EDT SAT MAR 17 2018
NCZ021>023-180300-
Guilford NC-Alamance NC-Forsyth NC-
1005 PM EDT SAT MAR 17 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALAMANCE...FORSYTH AND GUILFORD COUNTIES UNTIL 1100 PM
EDT...
At 1004 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over East Bend, moving east at 45 mph.
Dime size hail will be possible with the stronger storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Graham,
Kernersville, Clemmons, McLeansville, Elon College and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3614 8044 3621 8045 3622 8043 3626 8045
3625 7933 3602 7936 3603 8041 3602 8042
3606 8046 3604 8049 3606 8051 3609 8051
TIME...MOT...LOC 0204Z 268DEG 38KT 3623 8049
WSSSpecial weather statement, Mar 17, 11:02 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1102 PM EDT SAT MAR 17 2018
NCZ007>009-024-025-180400-
Vance NC-Durham NC-Person NC-Granville NC-Orange NC-
1102 PM EDT SAT MAR 17 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
PERSON...NORTHWESTERN VANCE... NORTHERN ORANGE...GRANVILLE AND
NORTHWESTERN DURHAM COUNTIES UNTIL MIDNIGHT EDT...
At 1101 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over the far northern Piedmont, moving east at 45 mph.
Nickel size hail will be possible with the stronger storms.
Locations impacted include...
Oxford, Roxboro, Hillsborough, Creedmoor, Mebane, Butner, Rougemont,
Concord, Stem and Stovall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3654 7845 3607 7854 3609 7857 3607 7926
3611 7926 3624 7923 3625 7915 3654 7914
TIME...MOT...LOC 0301Z 274DEG 40KT 3632 7938
WSSSpecial weather statement, Mar 17, 11:25 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1125 PM EDT SAT MAR 17 2018
NCZ007>009-024>026-041-180400-
Franklin NC-Vance NC-Durham NC-Person NC-Wake NC-Granville NC-
Orange NC-
1125 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERSON...SOUTHWESTERN
VANCE...NORTHEASTERN ORANGE...SOUTHERN GRANVILLE...NORTH CENTRAL
WAKE...NORTHERN DURHAM AND WEST CENTRAL FRANKLIN COUNTIES UNTIL
MIDNIGHT EDT...
At 1124 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hillsborough, moving east at 45 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Durham, Hillsborough, Creedmoor, Wake Forest, Butner, Franklinton,
Kittrell, Rougemont, Youngsville and Stem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3625 7842 3596 7848 3610 7917 3624 7916
3624 7915 3628 7915
TIME...MOT...LOC 0324Z 274DEG 40KT 3619 7907
WSSSpecial weather statement, Mar 17, 11:42 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1142 PM EDT SAT MAR 17 2018
NCZ010-011-027-028-180445-
Edgecombe NC-Nash NC-Warren NC-Halifax NC-
1142 PM EDT SAT MAR 17 2018
...STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN NASH...SOUTHEASTERN
WARREN...NORTH CENTRAL EDGECOMBE AND HALIFAX COUNTIES UNTIL 1245 AM
EDT...
At 1140 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles north of Dortches, or 17 miles north of
Nashville, moving east at 25 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Halifax, Scotland Neck, Enfield, Whitakers, Glenview, Arcola, Medoc
Mountain State Park, Aventon, Airlie and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3608 7733 3610 7797 3618 7803 3620 7801
3621 7805 3635 7815 3635 7758 3634 7759
3630 7755 3632 7744 3629 7741 3626 7741
3624 7738 3621 7738 3619 7733
TIME...MOT...LOC 0340Z 270DEG 22KT 3622 7791
WSSSpecial weather statement, Mar 18, 12:06 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1206 AM EDT SUN MAR 18 2018
NCZ026>028-041-043-180445-
Edgecombe NC-Nash NC-Franklin NC-Wake NC-Wilson NC-
1206 AM EDT SUN MAR 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NASH...SOUTHWESTERN
EDGECOMBE...NORTHEASTERN WAKE...NORTHERN WILSON AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 1245 AM EDT...
At 1206 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Zebulon, or 13 miles south of Louisburg, moving
east at 50 mph.
Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Rocky Mount, Nashville, Wilson, Zebulon, Elm City, Bailey, Bunn,
Rolesville, Sharpsburg and Spring Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3579 7825 3582 7826 3580 7828 3583 7848
3601 7846 3598 7773 3571 7771
TIME...MOT...LOC 0406Z 276DEG 43KT 3591 7838
WSSSpecial weather statement, Mar 18, 12:30 AM EDT, 24 minutes before
Special Weather Statement National Weather Service Raleigh NC 1230 AM EDT SUN MAR 18 2018 NCZ026-027-041-042-180515- Nash NC-Johnston NC-Franklin NC-Wake NC- 1230 AM EDT SUN MAR 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL WAKE...NORTH CENTRAL JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 115 AM EDT... At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm near Raleigh, moving east at 25 mph. Dime size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Raleigh, Zebulon, Knightdale, Wendell, Middlesex, Pilot and Emit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans and other light outdoor objects. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3576 7872 3592 7863 3590 7820 3566 7822 TIME...MOT...LOC 0430Z 278DEG 23KT 3583 7856 WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 10:05 PM EDT | Special Weather Statement | RAH | Alamance, Forsyth, Guilford | 55 min |
| Mar 17, 11:02 PM EDT | Special Weather Statement | RAH | Granville, Person | 58 min |
| Mar 17, 11:25 PM EDT | Special Weather Statement | RAH | Durham | 35 min |
| Mar 17, 11:42 PM EDT | Special Weather Statement | RAH | Halifax | 63 min |
| Mar 17, 11:49 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 41 min |
| Mar 18, 12:06 AM EDT | Special Weather Statement | RAH | Nash | 39 min |
| Mar 18, 12:10 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Wake, Warren and 1 more | 50 min |
| Mar 18, 12:30 AM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Mar 18, 1:11 AM EDT | Special Weather Statement | RAH | Wilson | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.